New Mexico, 2020High Wind in New Mexico, March 27, 2020
March 27, 2020 · NWS EPZ · 4 events in 4 counties and zones
An upper trough was moving through the western United States with a 125-knot jet moving across the Borderland. A surface low deepened over northeastern New Mexico which aided in the strong winds across the region with a peak gust of 88 mph reported at San Augustin Pass.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough was moving through the western United States with a 125-knot jet moving across the Borderland. A surface low deepened over northeastern New Mexico which aided in the strong winds across the region with a peak gust of 88 mph reported at San Augustin Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 27, 10:36 AM MST, 1 hour 24 minutes earlier.
Area forecast discussion, Mar 27, 10:36 AM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1136 AM MDT Fri Mar 27 2020
.AVIATION...18Z TAF CYCLE
A deep surface low to the northeast will combine with a passing
upper level disturbance to produce very windy conditions. Westerly
winds will have sustained wpeeds around 30 to 40KT with gusts
from 50 to 60KT with strongest winds along eastern slopes. This
will result in a few areas of visibility less than 3 miles in
blowing dust. Winds will slowly diminish after 06Z. Skies will be
mostly SCT-BKN100 through 00z then becoming clear.
&&
.PREV DISCUSSION...400 AM MDT Fri Mar 27 2020...
.SYNOPSIS...
Another day of very strong winds is in store for the Borderland
today. Expect wind gusts up to 50 mph across most of the area
this afternoon, with even stronger gusts possible along the
eastern slopes of local mountains. A few rain showers will also be
around this morning before dissipating by mid-day. Temperatures
will cool significantly behind the passing cold front, giving way
to below freezing temperatures for the majority of the Borderland
Saturday morning. High temperatures will be 8-10 degrees below
normal Saturday afternoon before rebounding into the mid to upper
70s next week. This unusually wet March will finally end on a dry
note as the weather looks to remain fairly quiet for the upcoming
week.
&&
.DISCUSSION...
.SHORT TERM...Today and Tonight...
We continue to see just enough moisture across the region to give us
a slight chance for precipitation this morning. Rain totals in the
lowlands will be less than 0.10 and snow in the mountains above
8,000 feet will be less than an inch. All the precipitation (what
little there will be of it) will be wrapped up by late morning. The
reason for this precipitation will be an approaching upper level
trough, currently over southern California, along with an
approaching cold front, moving through Arizona. As the precipitation
wraps up by late morning, the winds will crank up. For this
afternoon we will have a classic set up for some very strong winds.
The upper level trough will have quickly moved to the Four Corners
region, while at the surface we will see a nice deep lee side
surface trough over southeastern Colorado. These two factors, along
with the approaching cold front, will give us a very windy day
across the area. The strongest winds will occur in the Sacramento
Mountains and just to the east of area mountains, which includes
east El Paso. I have added eastern El Paso county and western Otero
county and northern Hudspeth county to the High Wind Warning that
was already out that covered the Sacramento Mountains. We can expect
winds of 35 to 45 mph with gusts approaching 60 mph in these areas.
A wind advisory (25 to 35 mph) is also in effect for the rest of the
locations east of the Continental Divide for this afternoon and
evening. The strong winds will begin to diminish by late evening,
but could continue to be gusty through much of the night.
Temperatures on Friday afternoon will be down almost 10 degrees from
Thursday's high temperatures and by Saturday morning our low
temperatures will be 5 to 7 degrees below average with many lowland
locations outside of El Paso and Las Cruces flirting with the
freezing mark.
&&
.LONG TERM...Saturday through Friday...
The long term forecast period is finally rather benign as an
active March comes to an end. We start off Saturday morning as
the upper level trough that has been causing the strong winds over
the Borderland is exiting the area. Winds will turn northwesterly
behind the system allowing cooler air to continue to filter in.
Low temperatures Saturday morning will be down right cold as we
bottom out in the upper teens to low 20s in the mountains and
lower 30s across most of the lowlands. High temperatures won't be
able to warm up very much either as the forecast calls for
afternoon highs barely passing 60 degrees -- easily 8-10 degrees
below normal for late March. Winds will still be a bit breezy
during the first half of the day on Saturday as the influence of
the trough slowly moves east. Could see some gusts to 20-25mph
during the morning hours before gradually relaxing by early
afternoon. The eastern slopes of the Sacramento Mountains will
keep elevated wind speeds of 25-30mph into the later afternoon
before calming down overnight.
The flow will become more southwesterly on Sunday as the next
weather system approaches the area. That more southerly air flow
will allow temperatures to rebound into the 70s. A small shortwave
develops well ahead of the main trough and passes through Saturday
afternoon. That, in addition to the already tightening pressure
gradient, will start to increase winds slightly later in the day.
Areas west of the Rio Grande valley will see breezes of 20-25mph.
The trough then passes through overnight Sunday into Monday
morning, which is not ideal timing to maximize the system's wind
potential. The eastern half of the CWA (Otero, Hudspeth, and El
Paso Counties) will be able to tap into some stronger winds just
before the trough moves away. From mid-day to around sunset,
gusts to 25mph will be likely over those areas. This system will
be dry for us as most of the moisture stays to the north in
Colorado, marking a dry end to a record-setting wet March.
Temperatures will cool a couple of degrees as winds briefly switch
around from the northwest behind the trough.
Weak upper level ridging will build in for Tuesday. Winds will be
light, temperatures will warm several degrees, and skies will
become partly cloudy throughout the day. A shortwave trough will
move in on Wednesday, though it seems to only bring an uptick of
upper level moisture to the area. Temperatures will increase to
near 80 degrees for parts of the lowlands during the afternoon.
The GFS then indicates a backdoor cold front sliding down towards
the CWA early on Thursday, though it takes its time getting here.
It then barrels through on Friday helping to develop a broad area
of precipitation across the state. However, confidence in this
solution is low due to it being 7+ days away.
&&
.FIRE WEATHER...
More winds today and this time they will be stronger than
Thursday's winds. An approaching upper level storm system will
combine with a lee side surface trough over southeastern Colorado
to give us some very strong afternoon and early evening winds.
Wind speeds east of the Continental Divide will be at least 25 to
35 mph with even stronger winds in the Sacramento Mountains and
east of other area mountains. We have seen some increase in
moisture across the area in the last 24 hours, but despite that
min RH's will be in the teens in the lowlands. We will approach or
even see brief Red Flag conditions in the lowlands, the
conditions should not last long enough to warrant issuing a Red
Flag warning though.
We will be cooler and calmer for the weekend. Min RH's this weekend
will continue in the teens in the lowlands and a little higher in
area mountains. Then we will see another upper level trough move
across New Mexico on next Monday to give us more breezy and windy
conditions. Right now the winds on next Monday don't look nearly as
strong as the winds for today. We will see lighter winds for the
middle of next week with min RH's in the teens in the lowlands and
in the 20's in the mountains.
&&
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 72 41 63 43 / 10 0 0 0
Sierra Blanca 73 35 59 38 / 10 0 0 0
Las Cruces 65 34 60 38 / 0 0 0 0
Alamogordo 70 34 61 38 / 20 0 0 0
Cloudcroft 47 20 39 28 / 40 0 0 0
Truth or Consequences 63 34 62 38 / 0 0 0 0
Silver City 50 29 54 35 / 10 0 0 0
Deming 60 31 61 35 / 0 0 0 0
Lordsburg 57 29 58 36 / 0 0 0 0
West El Paso Metro 73 41 63 44 / 0 0 0 0
Dell City 76 36 64 37 / 10 0 0 0
Fort Hancock 80 39 67 40 / 10 0 0 0
Loma Linda 68 34 57 41 / 10 0 0 0
Fabens 77 39 64 41 / 10 0 0 0
Santa Teresa 70 36 62 39 / 0 0 0 0
White Sands HQ 70 38 62 43 / 10 0 0 0
Jornada Range 67 32 61 38 / 0 0 0 0
Hatch 65 32 62 36 / 0 0 0 0
Columbus 67 35 62 39 / 0 0 0 0
Orogrande 70 35 61 38 / 10 0 0 0
Mayhill 60 27 52 31 / 20 0 0 0
Mescalero 56 24 49 30 / 30 0 0 0
Timberon 56 23 48 29 / 30 0 0 0
Winston 54 26 56 31 / 0 0 0 0
Hillsboro 60 29 61 34 / 0 0 0 0
Spaceport 64 30 61 36 / 0 0 0 0
Lake Roberts 50 23 54 30 / 10 0 0 0
Hurley 51 28 56 33 / 10 0 0 0
Cliff 56 25 60 31 / 10 0 0 0
Mule Creek 49 28 55 34 / 10 0 0 0
Faywood 56 29 57 35 / 10 0 0 0
Animas 60 30 60 36 / 0 0 0 0
Hachita 62 29 60 34 / 0 0 0 0
Antelope Wells 65 29 62 36 / 0 0 0 0
Cloverdale 56 30 57 38 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until midnight MDT tonight for NMZ413-415-416.
Wind Advisory until midnight MDT tonight for NMZ402>412-414-417.
TX...High Wind Warning until midnight MDT tonight for TXZ419-420.
Wind Advisory until midnight MDT tonight for TXZ418-421>424.
&&
05-Rogash/34/05Hazardous weather outlook, Mar 27, 5:09 AM MST, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
609 AM MDT Fri Mar 27 2020
NMZ407>417-TXZ418>424-281215-
Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
609 AM MDT Fri Mar 27 2020
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
We will see strong and gusty winds this afternoon and evening.
Winds will increase through the morning and reach their peak in
the late afternoon. We will see winds of at least 25 to 35 mph
with gusts to 45 mph. Locations east of area mountains, including
east El Paso and the Sacramento Mountains will see stronger winds
of 35 to 45 mph with gusts to 60 mph. Patchy blowing dust will
also be possible which could briefly reduce visibilities to less
than 3 miles. Winds will slow after midnight, but could remain
gusty through the overnight hours.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
For the weekend, we will be calmer, but cooler, then on Monday we
will see another chance for breezy to windy afternoon winds. For
the middle of next week, we will see calm and warm conditions with
little to no chance for rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
NMZ401>406-281215-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-
609 AM MDT Fri Mar 27 2020
This Hazardous Weather Outlook is for portions of southwest New
Mexico.
.DAY ONE...Today and Tonight
We will see more winds today. By the afternoon winds will increase
to 20 to 30 mph with gusts to 40 mph. That may be just enough
winds to kick up some dust, especially along the Lordsburg Playa
to briefly reduce visibilities. The winds will slow after sunset,
but could remain gusty through the overnight hours.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
For the weekend, we will be calmer, but cooler, then on Monday we
will see another chance for breezy to windy afternoon winds. For
the middle of next week, we will see calm and warm conditions with
little to no chance for rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
High Wind, Central Tularosa Basin
- When
- March 27, 12:00 PM MST to 5:00 PM MST
- Where
- Central Tularosa Basin forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
A peak gust of 61 mph was recorded 18 miles northeast of the White Sands Missile Range main post. A gust of 60 mph was also recorded 3 miles north-northeast of Capitol Peak.
High Wind, Southern Dona Ana County/Mesilla Valley
- When
- March 27, 12:00 PM MST to 6:00 PM MST
- Where
- Southern Dona Ana County/Mesilla Valley forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The Mesonet site at Dripping Springs recorded a peak gust of 66 mph. The Mesonet site at Twin Peaks recorded a gust of 63 mph.
High Wind, Southern Tularosa Basin
- When
- March 27, 1:00 PM MST to 8:00 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Mesonet
A peak gust of 88 mph was reported at San Augustin Pass. Other gusts across the zone included 65 mph at Condron Field and 60 mph at the White Sands Missile Range main post.
High Wind, Sacramento Mountains Above 7500 Feet
- When
- March 27, 3:00 PM MST to 6:00 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
A Mesonet site 1 mile south of Sunspot recorded a peak gust of 61 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Heavy Rain in Hawaii, March 27 to 31, 2020$31 million · 11 events
- Hail in Oklahoma, March 27, 2020$2.3 million · 3 in hail · 23 events
- Hail in Missouri, March 27, 2020$3.0 million · 3 in hail · 7 events
- Hail in Missouri, March 27, 2020$810,000 · 4.5 in hail · 24 events
- Hail and Damaging Winds in Oklahoma, March 27 to 28, 20201.75 in hail · 15 events
- Flooding in South Dakota, March 27 to 31, 202011 events
- Hail in Missouri, March 27, 20201.5 in hail · 4 events
- Flash Flooding in Illinois, March 27 to 28, 20204 events
- High Wind in Texas, March 27 to 28, 202073 kt wind · 2 events
- Blizzard in Colorado, March 27 to 28, 20202 events
- Hail in Kansas, March 27, 20201.75 in hail · 1 event
- Hail in Illinois, March 27, 20201.5 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875454, 875456, 875455, 875457.